Links with thyroid, T2diabetes, PCOS, crumbling bones, severe headaches

My mum died when she was 61, she'd had a hysterectomy in her 30s then in her 40s she developed intracranial hypertension and had to have a shunt put in to drain fluid from her head, she developed diabetes and ended up injecting insulin, had problems with her thyroid and pituitary gland, her bones in her wrists, hips and hands started to crumble so had to use a wheelchair and she had these soft spots/depressions in her skull which baffled many consultants. Her body basically failed over time and gave up 5 years ago. She struggled with her weight all her life and was told that it was likely she had had PCOS when she was younger. 

I have PCOS with the extra weight and hair although my hormones were normal when they diagnosed me about 16 years ago, and recently been told I'm b12 deficient. The doctor tried to put me on Metformin again as she'd been told it was being trialled as potentially preventing T2diabetes (amazing!) but didn't think about the side effect of depleting b12. I stopped taking it when I found out. I told her my concerns about ending up like my mum and she just said as long as I don't get to a size 16 I'll be OK!!! I'm now starting to wonder whether my mum had PA and is what caused her problems - and of course I'm very scared too. I'd love to hear from anyone who has a similar experience/difficulties. Are there any PA groups in the West Midlands? 

Thanks so much. Andanj 

5 Replies

oldestnewest
  • You say you've been told that you're B12 deficient. Do you know the reason why you're deficient and how is the deficiency being treated?

    Unless you're a vegan, have had gut surgery, take a lot of PPIs (Proton Pump Inhibitors like omeprazole) or are addicted to nitrous oxide, then the most likely reason for B12 deficiency is autoimmune gastric atrophy leading to pernicious anaemia. The proper treatment for this is regular injections of B12.

    If you are having B12 injections them metformin will make little to no difference. It hinders the absorption of B12, but you're not absorbing it anyway and the injections bypass that route.

    Try calling the Pernicious Anaemia Society for further advice.

  • Thank you. I've not been told why I'm deficient, I used to take omeprazole for quite a few years, but not vegan or had surgery etc. I get injections every 3 months. I'm trying sublingual tablets and patches to try and top up in between injections, not sure it's working yet. 

  • If you suspect you have thyroid problems, I would recommend joining the Thyroid UK forum here on HealthUnlocked. Lots of people have combined thyroid problems and B12 problems.

    healthunlocked.com/thyroiduk

    You will find that lots of people with poor thyroid function are told that thyroid testing has given "normal" results. But the definition of "normal" in the UK is so broad that people can find it nearly impossible to get diagnosed and treated. If you have pituitary dysfunction as well that makes it 10 times as hard to get a diagnosis of thyroid problems.

  • "Are there any PA groups in the West Midlands"

    if you ring the PAS they can probably tell you.

    pernicious-anaemia-society.... 01656 769 717

    Other B12 websites

    b12deficiency.info/

    b12d.org

    martynhooper.com/

  • Thank you. 

You may also like...